Strong Wind, Cook
- When
- June 7, 12:00 PM CST to 6:00 PM CST
- Where
- Cook forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
Strong winds developed ahead of a cold front during the afternoon hours of June 7th. The Chicago Streets and Sanitation Department reported 884 damaged trees, 71 traffic signals out, 45 light poles damaged and 76 downed power lines.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong winds developed ahead of a cold front during the afternoon hours of June 7th. The Chicago Streets and Sanitation Department reported 884 damaged trees, 71 traffic signals out, 45 light poles damaged and 76 downed power lines. Trees and power lines were blown down in the surburbs as well. Wind gusts were as high as 45 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 7, 5:42 AM CST, 6 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 642 AM CDT THU JUN 7 2007 .DISCUSSION... NOT A WHOLE LOT OF CHANGE TO THE GOING FORECAST TONIGHT. THE PRIMARY CONCERNS REMAIN STRONG WINDS BEGINNING DURING THE LATE MORNING HOURS AND THEN SEVERE CONVECTION FOR THE LATE EVENING AND OVERNIGHT HOURS. AS FAR AS THE WIND SITUATION IS CONCERNED...HAVE DECIDED TO EXTEND THE WIND ADVISORY UNTIL 05Z AS SYNPOTIC...PRESSURE GRADIENT DRIVEN WINDS SHOULD REMAIN QUITE STRONG AND GUSTY WELL AFTER SUNSET. THE MODELS ARE STILL SHOWING 50+KT WINDS AT 850MB UNTIL 06Z. HOWEVER...BY THAT TIME...CONVECTION WILL BECOME THE PRIMARY CONCERN...AND DIFFERENTIATING BETWEEN THUNDERSTORM WINDS AND SYNOPTICALLY DRIVEN WINDS WILL BECOME DIFFICULT. THE MODEL GUIDANCE HAS BEEN QUITE CONSISTENT OVER THE PAST FEW DAYS AS FAR AS THE DEVELOPING SEVERE THUNDERSTORM POTENTIAL FOR THURSDAY EVENING IS CONCERNED...SO FEEL CONFIDENT THAT INCREASING POPS TO CATEGORICAL IS JUSTIFIED. HAVE TWEEKED THE TIMING OF THE WX GRIDS TO INTRODUCE TS INTO THE NWRN PORTIONS OF THE CWA BETWEEN 21Z AND 00Z AND THEN SPREADING EWD. HAVE KEPT IN THE MENTION OF T+ WITH LARGE HAIL AND STRONG...DAMAGING WINDS FOR NOW...THOUGH THE ACTUAL HAIL THREAT MAY NOT BE ALL THAT GREAT GIVEN THE RATHER HIGH FREEZING LEVELS...APPROACHING 15KFT...AND LIMITED DIRECTIONAL SHEAR. BUT...THE ENVIRONMENT SHOULD BE FAVORABLE FOR AT LEAST ISOLATED SUPERCELL DEVELOPMENT...IN ADDITION TO THE GREATER THREAT OF SQUALL LINE DEVELOPMENT. BASED ON THE LATEST GUIDANCE...EXPECT THAT THE STRONGEST ACTIVITY SHOULD PUSH EAST OF THE CWA DURING THE EARLY MORNING HOURS WITH ONLY SOME LINGERING TSRA/SHRA FOR A FEW HOURS AFTER 12Z. THE GREATEST TORNADO THREAT SHOULD REMAIN ACROSS THE NWRN PORTIONS OF THE CWA DURG THE LATE AFTERNOON/EARLY EVENING HOURS WHERE THE ENVIRONMENT WILL BE MOST FAVORABLE FOR PRE-SQUALL LINE SUPERCELL DEVELOPMENT. NO CHANGES MADE TO THE LONG TERM. THE WEEKEND IS STILL LOOKING DRY WITH A WARM FRONT LIFTING NORTH ACROSS THE AREA IN THE MONDAY/TUESDAY TIMEFRAME. KREIN && .AVIATION... 642 AM CDT FOR 12Z TAFS...NO SIGNIFICANT CHANGES TO FORECAST THINKING FROM 06Z SET. MAIN WX CONCERNS REMAIN STRONG GUSTY SOUTH/SOUTHWEST WINDS AND POTENTIAL/TIMING FOR CONVECTIVE DEVELOPMENT THIS EVENING. GOES WATER VAPOR IMAGERY SHOWS DEEP UPPER TROUGH OVER NRN HIGH PLAINS THIS MORNING...WITH STRONG JET MAX NOTED FROM SRN RCKYS INTO CNTRL PLAINS. MODELS REMAIN IN DECENT AGREEMENT IN BRINGING UPPER TROUGH ACROSS UPPER MIDWEST/WESTERN LAKES LATE TODAY/TONIGHT...AS SFC LOW LIFTS INTO ONTARIO WITH TRAILING COLD FRONT MOVG ACROSS FCST AREA OVRNGT. TIGHT SFC PRESSURE GRADIENT IN WARM SECTOR TODAY HAS BEEN GENERATING WINDS 15G25KT OVRNGT...AND MORNING ACARS SOUNDINGS OUT OF KORD/KRFD INDICATE 40-50 KT WINDS IN 950-900 HPA LAYER. THUS FCST SNDGS SUPPORTING 35-40 KT SSW GUSTS TODAY APPEAR TO BE IN LINE. CONVECTION POTENTIAL/TIMING...AGAIN 06Z THINKING STILL APPEARS VALID. STRONG CAP NOTED IN 00Z SOUNDINGS AT UPSTREAM RAOB SITES DEPICTED IN WRF/RUC FCST SNDGS...WHICH IS NOT LIKELY TO ERODE UNTIL LARGE SCALE ASCENT ASSOCIATED WITH UPPER TROUGH AND LLVL CONVERGENCE INCREASES AHEAD OF SFC COLD FRONT TONIGHT. THEREFORE APPEARS SIGNIFICANT/WIDESPREAD CONVECTION WILL HOLD OFF UNTIL EVENING WHEN FCST SOUNDINGS DEPICT ENOUGH MID LVL COOLING TO BREAK CAP. THUS HAVE MAINTAINED TIMING FROM 06Z TAFS AND INDICATED TEMPO TRW AFTER 01Z FOR KRFD...AND AFTER SUNSET SHOW FOR CHI AREA TERMINALS WITH TEMPO TRW AFTR 03Z. SVR CONVECTION REMAINS PROBABILITY GIVEN MLCAPES IN 1500-2000 J/KG RANGE EVEN AFTER DARK IN MOIST AXIS AHEAD OF FRONT...AND 50-60 KTS OF DEEP LAYER SHEAR. THIS WOULD SUPPORT SUPERCELLS ESPECIALLY EARLY IN EVOLUTION...WITH EVENTUAL DEVELOPMENT INTO LINEAR SQUALL LINE ORGANIZATION BASED ON DEEP UNIDIRECTIONAL WIND PROFILES. PER RECENT TELCO WITH SPC...DAY 1 HIGH RISK WILL BE EXTENDED FARTHER SOUTH INTO NRN IL. ACTUAL FROPA APPEARS TO ARRIVE AROUND 10Z AT KRFD...MORE LIKE 12Z AT KORD. WILL LIKELY SEE SOME LINGERING RW/TRW BEHIND PRIMARY CONVECTIVE LINE...AND HAVE KEPT VCTS IN FCST BEYOND MIDNIGHT THRU FROPA. RATZER && .MARINE... 345 AM CDT MAIN FOCUS ON NEXT 16-24 HOURS WITH STRONG SOUTH WINDS ASSOCIATED WITH DEEP SURFACE LOW PRESSURE TRACKING FROM EASTERN DAKOTAS TO ONTARIO/HUDSON BAY. TIGHT SURFACE PRESSURE GRADIENT...ALIGNED WITH DEEP SOUTH/SOUTHWESTERLY FLOW THROUGH ALL LEVELS TO RESULT IN SOLID 30 KNOTS WINDS ACROSS LAKE MICHIGAN TODAY/THIS EVENING BEFORE GRADIENT BEGINS TO RELAX AHEAD OF COLD FRONT WHICH WILL MOVE EAST ACROSS THE LAKE EARLY FRIDAY. HAVE DECIDED TO GO AHEAD AND HOIST GALE WARNING FOR NEARSHORE WATERS OF IL/IND...AS DEEP MIXED BOUNDARY LAYER OVER ADJACENT LAND EXPECTED TO SUPPORT FREQUENT GUSTS OF 35-40 KNOTS PER MODEL FORECAST SOUNDINGS. COOL WATER AND MORE STABLE CONDITIONS WELL AWAY FROM SHORE...SO HAVE HELD FORECAST AT 30 KNOTS FOR OPEN WATERS INTO TONIGHT. COLD FRONT PUSHES EAST OF THE LAKE FRIDAY MORNING/EARLY AFTERNOON WITH HIGH PRESSURE BUILDING EASTWARD FROM THE PLAINS JUST SOUTH OF LAKES INTO OHIO VALLEY FRIDAY NIGHT/SATURDAY. THUS WIND SHIFT TO WEST AND DECREASING SPEEDS EXPECTED FOR FRIDAY. MODEST WEST/SOUTHWEST FLOW THE RULE THEN THROUGH THE WEEKEND AS HIGH MOVES OFF TO THE SOUTHEAST AND TROUGH DEVELOPS OVER NORTHERN HIGH PLAINS SUNDAY/MONDAY. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...WIND ADVISORY 15Z THURSDAY TO 00Z FRIDAY. .IN...WIND ADVISORY 15Z THURSDAY TO 00Z FRIDAY. .LM...SMALL CRAFT ADVISORY 06Z THURSDAY TO 12Z FRIDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1018 AM CDT THU JUN 7 2007 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-080930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT THU JUN 7 2007 ...OUTBREAK OF SEVERE THUNDERSTORMS POSSIBLE THIS EVENING... THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL EXPLOSIVELY DEVELOP OVER IOWA AND NORTHERN MISSOURI THIS AFTERNOON...THEN MOVE RAPIDLY EAST NORTHEASTWARD ACROSS NORTHERN ILLINOIS THIS EVENING AND INTO NORTHWEST INDIANA BY LATE EVENING OR AFTER MIDNIGHT. WINDS THROUGHOUT THE ATMOSPHERE ARE UNUSUALLY STRONG FOR THIS TIME OF YEAR...AND GIVEN THE DEGREE OF INSTABILITY FORECAST TO BE PRESENT...THE POTENTIAL IS RATHER HIGH FOR SEVERE THUNDERSTORMS THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT IS EXPECTED TO BE DAMAGING STRAIGHT LINE WINDS...POSSIBLY IN EXCESS OF 75 MPH WITH THE MOST INTENSE THUNDERSTORMS. IN ADDITION TO THE RATHER SUBSTANTIAL RISK OF DAMAGING WINDS...THERE IS ALSO POTENTIAL FOR LARGE HAIL AND POSSIBLY EVEN ISOLATED TORNADOES THIS EVENING. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THERE IS A LINGERING CHANCE OF THUNDERSTORMS THROUGH AROUND NOON ON FRIDAY...FOR PORTIONS OF THE OUTLOOK AREA SOUTHEAST OF A LINE FROM GARY TO KANKAKEE TO GIBSON CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS NORTH CENTRAL ILLINOIS BY EARLY EVENING...AND ACROSS THE REMAINDER OF THE OUTLOOK AREA BY MID TO LATE EVENING. THE NATIONAL WEATHER SERVICE WILL BE CONDUCTING A LIVE WEATHER BRIEFING ON ALL NOAA WEATHER RADIO STATIONS WITH BROADCASTS ORIGINATING FROM THE NATIONAL WEATHER SERVICE IN CHICAGO AT 1100 AM CDT THIS MORNING...AND AGAIN AT 400 PM CDT THIS AFTERNOON...WEATHER PERMITTING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-080930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT THU JUN 7 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A GALE WARNING IS IN EFFECT FOR THE NEARSHORE WATERS UNTIL MIDNIGHT TONIGHT. A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE NEARSHORE WATERS AFTER MIDNIGHT TONIGHT THROUGH FRIDAY MORNING. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL AND FREQUENT LIGHTNING ARE LIKELY AS WELL. .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO IZZI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1255 PM CDT THU JUN 7 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011- 019-080000- BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER- KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON- MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO- 1255 PM CDT (155 PM EDT) THU JUN 7 2007 ...DAMAGING THUNDERSTORM WINDS POSSIBLE ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS EVENING... A SQUALL LINE OR SOLID LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER NORTHERN ILLINOIS THIS EVENING. THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS IS DAMAGING WIND GUSTS AROUND 80 TO 90 MPH. THIS STORMS WILL EVOLVE FROM SUPERCELL THUNDERSTORMS THAT DEVELOP THIS AFTERNOON ACROSS IOWA AND NORTHWEST ILLINOIS AND THEN RACE TO THE EAST NORTH-EAST. ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL... HOWEVER THE RISK OF TORNADOES WILL DIMINISH AS THESE STORMS COME FARTHER EAST ACROSS ILLINOIS AND WE GET LATER INTO THE EVENING. PRELIMINARY ESTIMATES ON THE TIMING OF THESE STORMS IS AS FOLLOWS: ROCKFORD... ORGEON... AND DIXON BETWEEN 7 AND 10 PM...CHICAGO... WAUKEGAN.. AURORA... JOLIET... OTTAWA... AND PONTIAC BETWEEN 9 PM AND 12 MIDNIGHT... AND VALPARAISO... GARY...RENSSELAER...KANKAKEE... AND WATSEKA BETWEEN 11 PM AND 2 AM. THESE STORMS ARE BEING DRIVEN BY AN UNUSUALLY STRONG STORM SYSTEM ACROSS THE NORTHERN PLAINS. THIS STORM SYSTEM IS WINTER LIKE IN TERMS OF ITS WIND ENERGY...WITH WINDS OVER 100 MPH IN THE UPPER LEVELS OF THE ATMOSPHERE. THIS WIND ENERGY COMBINED WITH ABUNDANT MOISTURE STREAMING NORTH AHEAD OF A COLD FRONT AND HIGH INSTABILITY PROMPTED BY VERY WARM AIR NEAR THE GROUND AND COLDER AIR ALOFT WILL SET THE STAGE FOR EXPLOSIVE THUNDERSTORM DEVELOPMENT. THE GREATER MOISTURE AND INSTABILITY WILL SPILL EASTWARD INTO NORTHERN ILLINOIS LATE THIS AFTERNOON AND EVENING AS THE COLD FRONT ADVANCES EAST. A COMPLICATING WEATHER FACTOR WITH THIS SEVERE WEATHER POTENTIAL IS WARM TEMPERATURES ALOFT...REFERRED TO AS A CAP. THIS CAP PREVENTS THUNDERSTORMS FROM DEVELOPING. THIS CAP WILL KEEP MOST LOCATIONS DRY UNTIL IT WEAKENS WHEN THE COLD FRONT GETS CLOSER TO THE AREA LATE THIS AFTERNOON AND THIS EVENING. ALL INTERESTS ARE ADVISED TO MONITOR LATER FORECASTS AND PLAN NOW WHAT TO DO IN THE EVENT OF A SEVERE WEATHER WARNING. HAVE A NOAA WEATHER RADIO IN ALERT MODE TO GET RAPID NOTIFICATION OF ANY WARNINGS BEING ISSUED. KEEP AN EYE TO THE SKY...AND BE PREPARED TO MOVE QUICKLY INDOORS AWAY FROM WINDOWS TO A PLACE OF SAFETY WHEN STORMS APPROACH. ED F
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44720.